Hi all, just wondering has anyone been taking Mirtazapine long term and has it had any effect on RLS. I have been on it off and on for years but find it ineffective, I upped the dosage to 30mg before Christmas, around the time my RLS started so I am beginning to think there is some connection. I have recently lowered dosage to 15 mg and eventually hope to taper off completely. And I have begun to feel more anxious of late particularly at night. Any thoughts on what might help supplement wise? thanks in advance for your help.
Some references you may find useful as the PDUK information on Restless Leg Syndrome does not spell it out that this can be drug-induced or that levodopa can make it worse – ie. no information on augmentation/rebound either although it looks as though there used to be an information page on this.
Madopar (levodopa, benserazide hydrochloride) This information for health professionals updated 8/4/220
4.8 Undesirable effects: [include] Depression , Agitation, Anxiety, Insomnia… All patients should be carefully monitored for psychological changes and depression with or without suicidal ideation.
Dyskinesia (choreiform and athetotic)
Restless Legs Syndrome: The development of augmentation (time shift of symptoms from the evening/night into the early afternoon and evening before taking the next nightly dose, is the most common adverse effect of dopaminergic long-term treatment.
Mirtazapine-associated movement disorders J.P.Rissardo and A.L.F.Caprara Tzu Chi Med J. 2020 Oct-Dec; 32(4): 318–330.
The MDs associated with MTZ were 69 restless legs syndrome (RLS), 35 tremors, 10 akathisia (AKT), 9 periodic limb MD, 6 dystonia, 4 rapid eye movement sleep behavior disorders, 3 dyskinesia, 2 parkinsonism, and 1 tic, and in the group not clearly identified, 18 restlessness, 15 hyperkinesis, and 1 extrapyramidal symptom.
RLS is probably the most underestimated of all abnormal movements secondary to MTZ.
A prospective German study found that nine percent of patients receiving second-generation antidepressants had RLS-symptoms. In the study, 53 individuals were in use of MTZ, and more than twenty-five percent of these reported RLS-symptoms …Hence, MTZ should be avoided in patients with a previous history of RLS.
Augmentation of the restless legs syndrome with carbidopa/levodopa R P Allen , C J Earley Sleep. 1996 Apr;19(3):205-13.
Augmentation occurred for …82% of all RL patients… these adverse symptoms were also severe enough to lead to medication change for 50% of these patients. Increasing daytime doses can quickly lead to large daily doses of carbidopa/levodopa being given, with catastrophic outcomes
Antidepressants and movement disorders: a postmarketing study in the world pharmacovigilance database A.Revet, F.Montastruc, A.Roussin, J.-P. Raynaud, M.Lapeyre-Mestre, T.T.H.Nguyen BMC Psychiatry. 2020 Jun 16;20(1):308.
The association between nine subtypes of movement disorders (akathisia, bruxism, dystonia, myoclonus, parkinsonism, restless legs syndrome, tardive dyskinesia, tics, tremor) and antidepressants was estimated through the calculation first of crude Reporting Odds Ratio (ROR),…In our study, mirtazapine was the antidepressant associated with the highest aROR to this movement disorder [Restless Leg syndrome]
Restless Legs Syndrome: A Review of Diagnosis and Management S.Muzerengi , H.Lewis , and K. R. Chaudhuri1, INT J SLEEP DISORDERS Vol 1 No 2 2006
Augmentation has also been reported with dopamine agonist use, and rates vary between 2–30%
Restless legs syndrome outside the blood brain barrier e Exacerbation by domperidone in Parkinson’s disease S.Rios, Y. Dauvilliers, V.Cochen De Cock, B.Carlander, S.Bayard, C.Galatas, C.Wolfson, R.B.Postum, VOL.19, ISSUE 1, P92-94, JAN.01, 2013
184 patients were assessed, of whom 46 (25%) had restless legs. 13 out of 27 (48%) patients on domperidone had restless legs
Thanks for posting. Very informative.